Thursday, November 22, 2012

Does It Hurt? Cortisone Shot in the Heel

The answer to that question, is unfortunately, yes, for most people, getting a cortisone shot in the heel will hurt. However, the relief the shot provides outweighs any pain associated with the injection.
Cortisone is an anti-inflammatory medication, not a pain-killer. The injection is designed to disrupt the chemical process that leads to inflammation, the actual cause of the pain in heel pain. By reducing inflammation, pain often subsides. Cortisone injections are very safe to perform. Side effects tend to be very rare and minor. However, there are a few potential side effects of a cortisone injection that patients should know about.
Systemic side effects occur as a result of a small amount of the cortisone entering the bloodstream and affecting your entire body, not just the location where the cortisone was given. Unlike taking oral steroids, or having cortisone injected directly into the bloodstream, only a small amount of a local injection is absorbed by the body. And since the body actually produces cortisone naturally, most people do not experience systemic effects. Those who do may experience:
Elevated blood sugar
The most common systemic reaction is seen in diabetic patients. Patients with diabetes should carefully monitor their blood sugar as cortisone can cause a temporary rise in their levels. Patients taking insulin should be especially careful, checking their blood sugar often and adjusting the insulin doses, if necessary.
Facial flushing
Patients may experience flushing sensation and redness of their face. This reaction is more common in women and is seen into up to 15 percent of patients. This can begin within a few hours of the injection and may last for a few days.
Local side effects
Local side effects are those that are only experienced in one area of the body. The local side effects of a cortisone injection are also rare.
Some patients have discomfort after the injection and may experience an increase in pain 24 to 48 hours after being treated. This usually subsides quickly and can be aided with an ice pack and anti-inflammatory medication.
Whenever there is a break in the skin, like when a needle is used to administer cortisone, there is a chance of infection. Your doctor will sterilize the skin to minimize the risk of infection.
Skin pigment changes
Patients with darker skin should be aware that cortisone may cause skin around the injection site to change. This is not harmful.
Loss of fatty tissue
High doses of cortisone can have detrimental effects on some tissues in the body. When injected into fatty tissue, cortisone can lead to a problem called fat atrophy. Fat atrophy causes loss of fatty tissue, which can lead to dimpling of the skin or the thinning out of fat. Patients who get cortisone shots in the heel to treat plantar fasciitis may find walking painful as fat that cushions their steps may thin out.
Tendon rupture
Cortisone can also cause weakening of tendons. This is one reason your podiatrist will limit the number of cortisone injections administered. Cortisone can also lead to tendon rupture.
If you are experiencing heel pain, call our Rocky Hill or Middletown office to make an appointment.
Jeffrey S. Kahn, DPM
Connecticut Foot Care Centers
Heel Pain Doctor in CT
Podiatrist in Rocky Hill and Middletown, CT
Visit our website, follow my tweets on Twitter, and friend or like our page on Facebook.

Enhanced by Zemanta

1 comment:

  1. Steroids are usually used amongst athletes as a performance enhancer to continue to compete at elite level although this is neither normal nor ethical, it still happens.

    Canada Steroids